Nebraska, 2020

Blizzard in Nebraska, December 23, 2020

December 23, 2020 · NWS LBF · 10 events in 10 counties and zones

A powerful storm system caused blizzard conditions and high winds across portions of north central and central Nebraska. Northwest winds of 30 to 40 mph gusting to 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful storm system caused blizzard conditions and high winds across portions of north central and central Nebraska. Northwest winds of 30 to 40 mph gusting to 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours. Visibility was reduced to near zero at times and caused numerous road closures. Snowfall amounts ranged from 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 22, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 22, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1155 PM CST Tue Dec 22 2020

.UPDATE...
Issued at 720 PM CST Tue Dec 22 2020

Latest model guidance appears to be in good agreement with
regards to current radar trends. With this in mind, have increased
POPs in the 03-06Z timeframe to better reflect the onset of
rain/snow in the far northeastern CWA. Another trend of note in
latest guidance is an increase in QPFs across the northern CWA.
Have trended total QPF up slightly in the northeast but have
stayed on the conservative side of high-res guidance. The current
forecast now paints a narrow area of 2-3" across Keya Paha, Boyd,
and Holt Counties and an areal expansion of 1" amounts to the
southwest. Have expanded the Winter Weather Advisory another tier
southwest to encompass the slight increase in totals. Will defer
to the next shift on any upgrades to ongoing headlines, though
blizzard wording may be warranted if trends continue.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 356 PM CST Tue Dec 22 2020

The primary forecast challenge revolves around the powerful storm
crossing the northern Plains over the next day or so. High winds are
expected across all of western and north central Nebraska, while
snow will accompany the wind in the north and possible blowing dust
in the far southwest. The weather pattern returns to mild and dry
for Christmas Day and the first half of the weekend.

Tonight... A surface low rapidly deepens as it emerges onto the High
Plains and cuts across south Dakota. The attendant cold front
stretches southwest through Nebraska and exits our forecast area by
06z. An accompanying upper trough quickly follows, digging through
the Plains overnight and taking a more neutral orientation. This
combination results in high winds and increased precipitation
potential. Surface pressure changes will be as much as 2mb/hr falls
ahead of the front to 2mb/hr rises behind it, while H85 flow
surpasses 50 kts. Mechanical mixing will bring much of this to the
surface, and forecast soundings indicate at least 60 mph gusts in
the Sandhills. Some guidance suggests 65 to possibly 70 mph in the
panhandle and far southwest Nebraska. Expanded the High Wind Warning
to all counties with this forecast package. Precip chances also
increase overnight with temperatures dropping into the teens and
lower 20s. Guidance has trended stronger with the upper level
component and maxing out frontogenesis over northern Nebraska.
Southerly flow and isentropic upglide have been pulling additional
moisture into the region. Raised PoP accordingly, which is also in
line with morning runs of the CAMs suite. Thermal profiles suggest
any precip starting as rain in the far west shortly after sundown as
CAA lags behind the front a bit. As soon as H85 temps plummet from
around 0C at 06z to -10C at 12z, all locations should be receiving
snow. A couple situations come into play regarding moisture
overnight... one is scattered coverage through 12z and more
rain/snow shower setup, and the other being a broad area of
generally light precip. Either way, not expecting much accumulation
before daybreak, especially with SLR's around 10:1 or lower.

Wednesday and Wed night... The precip situation evolves into a more
organized setup, presenting a greater potential for a swath of
heavier moisture (north central) and continued shower activity
(northwest). Depending on the magnitude and placement of the main
wrap-around band of precip from the low, accumulations are appearing
more likely across north central Neb. Cross sections also suggest
periods of enhanced lift and weakly negative EPV, which will result
in bursts of heavier snow. Increased snow totals slightly across the
far north and into parts of central Neb, roughly using the 1"
contour for a new Winter Weather Advisory. While totals may not be
large with a current max around 2", high winds will definitely
result in winter impacts. Any location with falling snow will
experience significant blowing and reduced visibility. Stayed away
from blizzard wording due to low confidence in any sustained 3-hr
period of whiteout conditions. The most likely scenario right now
appears to be off-and-on snow showers with a one to two hour period
of heavier snow (central Neb). One big caveat... the latest
(afternoon) guidance is trending even stronger across the north
central zones, alluding to double the accumulation in the official
forecast. This trend will need monitored through the evening. Snow
tapers from west to east through the afternoon with all activity
having ended 21-00z. However, patches of blowing snow could continue
through the evening depending on how much has fallen. Farther
southwest near the Colorado border, not much moisture is
anticipated. Due to drought conditions and post-harvest, included
blowing dust wording in the forecast. The wind should relax somewhat
after sunset as the surface low pulls away, but sustained strong
flow aloft.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 PM CST Tue Dec 22 2020

Thursday and beyond... The upper trough digs further on Thursday and
spins off a closed low over the Upper Midwest, while the next ridge
builds over the Desert Southwest. A stark temperature gradient is
still looking good for Nebraska with H85 temps range from around 2C
in the panhandle to -10C north central, roughly translating to mid
20s vs mid 40s for highs. Potential also exists for some flurries
across the north as a weak impulse rides along the trough. The upper
ridge centers over the High Plains for Christmas Day while a surface
high pressure also takes over. H85 winds become consistent out of
the west, aiding in the milder conditions. Guidance has trended
warmer slightly with highs ranging from upper 40s north central to
mid 50s southwest. The next cold front arrives late Saturday, which
may present another chance of moisture, although major impacts
appear unlikely at the moment.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CST Tue Dec 22 2020

Winds will continue to increase and remain very strong through the
overnight and Wednesday. Northwest wind gust up to 50 kts possible
with sustained winds over 40 kts. Snow will continue to move
eastward across the Sandhills, southwest and north central
Nebraska. The combination of snow and strong winds will create
blowing snow reducing visibilities, especially across north
central Nebraska including KVTN terminal. Cig values will continue
to lower overnight. MVFR and IFR conditions will be possible
across north central Nebraska with reduced visibilities.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ Wednesday for
NEZ004>010-022>029-035>038-056>059-069>071-094.

Winter Weather Advisory until 6 PM CST /5 PM MST/ Wednesday for
NEZ005>010-025>029-037-038-094.

&&

UPDATE...Brown
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Gomez
Hazardous weather outlook, Dec 22, 10:41 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1041 PM CST Tue Dec 22 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-240445-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1041 PM CST Tue Dec 22 2020 /941 PM MST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong arctic cold front will push through the area tonight.
Strong northwest winds with gusts to around 60 mph are expected.
Light snow is also likely, mainly after midnight across northern
and central Nebraska. A Winter Weather Advisory goes into effect
at midnight for snow and blowing snow across northern into central
Nebraska. Slippery road conditions and significantly reduced
visibilities can be expected with blowing snow.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong northwest winds are expected to gust to
around 60 mph at times. This will create hazardous travel
conditions, especially for high profile and lightweight vehicles.
Blowing dust is possible across portions of southwest Nebraska,
leading to reductions in visibility. A High Wind Warning is in
effect across most of western and north central Nebraska.

Snow will continue into Wednesday evening, with slippery road
conditions and blowing snow reducing visiblity expected. Wind
chill values will be near or below zero Wednesday morning, and
again on Wednesday night.

After Wednesday, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Dec 22, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1114 PM CST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
12/22/2020  M63 MPH          CHASE              NE   ASOS

&&

BTAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Keya Paha

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Keya Paha forecast zone
Reported by
COOP Observer
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Keya Paha County. Visibility was reduced to near zero at times. Snowfall amounts ranged around 2 inches.

Blizzard, Brown

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Brown County. Visibility was reduced to near zero at times causing road closures. Snowfall amounts ranged from 2 to 3 inches.

Blizzard, Blaine

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Blaine County. Visibility was reduced to near zero at times causing road closures. Snowfall amounts ranged from 2 to 3 inches.

Blizzard, Custer

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 66 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Custer County. Visibility was reduced to near zero at times causing road closures. Snowfall amounts ranged from 2 to 5 inches. Highest snowfall amounts were near Sargent in northeast Custer County.

Blizzard, Rock

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 66 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Rock County. Visibility was reduced to near zero at times causing road closures. Snowfall amounts ranged from 2 to 4 inches.

Blizzard, Loup

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Loup forecast zone
Reported by
911 Call Center
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 66 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Loup County. Visibility was reduced to near zero at times causing road closures. Snowfall amounts ranged from 3 to 5 inches.

Blizzard, Boyd

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 66 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Boyd County. Visibility was reduced to near zero at times causing road closures. A Cooperative observer reported 3.4 inches of snowfall. Total snowfall amounts across Boyd County ranged from 2 to 4 inches.

Blizzard, Holt

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Holt County. Visibility was reduced to near zero at times causing road closures. A Cooperative observer near Atkinson reported 4 inches of snowfall. Total snowfall amounts across Holt County ranged from 2 to 4 inches.

Blizzard, Garfield

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Garfield forecast zone
Reported by
CoCoRaHS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 66 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Garfield County. Visibility was reduced to near zero at times causing road closures. A CoCoRaHS observer near Burwell reported 5 inches of snowfall. Total snowfall amounts across Garfield County ranged from 3 to 5 inches.

Blizzard, Wheeler

When
December 23, 12:00 AM CST to 6:00 PM CST
Where
Wheeler forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusting to as high as 60 mph combined with snow to create blizzard conditions during the early morning through the early afternoon hours across Wheeler County. Visibility was reduced to near zero at times causing road closures. A CoCoRaHS observer located 13 miles northeast of Bartlett reported 3.6 inches of snowfall near Burwell reported 5 inches of snowfall. Total snowfall amounts across Wheeler County ranged from 2 to 4 inches.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927380, 927381, 927382, 927383, 927384, 927385, 927386, 927387, 927388, 927389.